Tornadoes · United States · Wyoming · 2019
EF1 tornado, Buffalo, Wyoming, June 19, 2019
This EF1 tornado ran 4.1 miles across Johnson County on June 19, 2019, touching down at 6:56 PM MDT and reaching 250 yards wide. It killed nobody, and did $2,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 19, 2019
- Touchdown
- 6:56 PM MDT (00:56 UTC)
- Lifted
- 7:02 PM MDT (01:02 UTC)
- On the ground
- 6 minutes
- Path length
- 4.1 miles (6.6 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- County
- Johnson County
- Touchdown point
- 44.154, -107.096
- Lift-off point
- 44.142, -107.015
- Record number
- 1906191856-01
The damage survey
17 damage points were recorded along this path by NWS RIW, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A thunderstorm become severe as it moved into the Bighorn Mountains. A tornado touched down near Powder River Pass and moved eastward, initially very close to US 16 and continuing through the mountains in Johnson County. Numerous trees were uprooted and snapped along its path. In addition, several snow fences were torn apart and thrown in all directions. Peak winds were estimated at 110 mph, making the tornado an EF-1.
An EF1 tornado touched down in the Big Horn Mountains near Powder River Pass and traveled east. Please see event summary for details.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the tornado touched down at Jun 19, 2:06 PM MDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jun 19, 2:06 PM MDT, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Riverton WY 206 PM MDT Wed Jun 19 2019 .SHORT TERM...This afternoon through Saturday Scattered showers and thunderstorms have started this afternoon across northwest WY in advance of the left front quad of the upper level jet moving in fast flow over a low-level boundary along the MT/WY border. Strong to possibly severe storms are possible late this afternoon into the evening hours from north of Cody ESE into northern Johnson County. These storms are likely to produce strong wind and possibly large hail. The southern two- thirds of the area will continue with warmer drier air and strong winds with gusts up to 40 mph. As the storminess moves eastward tonight, the surface wind should shift to the north through much of the Bighorn Basin and from Johnson into Natrona County. A large scale trough will move from southern British Columbia into the northern Rockies Thursday, continuing the dry southwest flow into the southern half of the forecast area. Cooler air will approach northwest WY by Thursday evening, bringing 0C 700mb temps to YNP. Isolated showers and thunderstorms are possible Thursday afternoon and evening not only across the far northwest mountains, but also Sweetwater County off the Uintas. The GFS is indicating more showers activity across southern WY Thursday evening. A mid- and low- level cold front should then push southeast across the area from Thursday night into Friday morning, with 700mb temps colder than -4C moving into northwest WY. The lingering precipitation over that area will likely bring snow to the higher elevations of YNP by Friday morning. The rest of the area will see breezy northwest wind overnight. An overall trough will remain over the northern Rockies with embedded shortwave troughs rotating around the flow. This pattern will likely keep breezy and drier southwest wind through the southern half of the area, and breezy west wind and scattered showers and thunderstorms to the northern half. Friday will certainly feel much cooler over the state with afternoon temperatures about 15 degrees below normal. As a stronger embedded trough moving into the Great Basin Saturday, the overall trough axis moves over the area to keep the cooler moister air around the area. Isolated to scattered showers are likely again over western and central WY with generally north surface wind. .LONG TERM...Saturday night through Wednesday The remnants of the pinwheeling upper low will finally exit the region Saturday night. However, there will be enough instability in the area for widespread showers and thunderstorms Sunday. The rest of the forecast period will be marked by a slowly building ridge of high pressure. This will be due to another digging upper low off the PACNW coast Monday and Tuesday. At the same time, a high center linked to the ridge will continue to strengthen. By Tuesday, this will block the upper low and cause it to stagnate as the ridge axis builds over southern Canada. Isolated to scattered showers and thunderstorms will be possible every day, with the best chances occurring over northwest portions of the forecast area. The hottest temperatures of the year so far could occur by Wednesday, with highs in the 90s for places east of the Divide and Sweetwater County. Warm, gusty southwest winds will occur across the south and the Wind Corridor Tuesday and Wednesday. Relative humidity values would approach critical values in this pattern as well. All of these combined factors could lead to elevated fire conditions, despite the recent wet weather and continued green up conditions. && .AVIATION...For the 18Z TAFS through 18Z Thursday A cold front will bring isolated to scattered thunderstorms along and north of a KJAC-KWRL to 40 miles north of KCPR this afternoon and evening, with strong wind gusts and hail possible. Conditions should remain VFR south of this line. Further south, gusty to strong winds will develop in the afternoon with gusts to 40 knots possible at some terminals. All showers and thunderstorms should end after 06Z Thursday, with VFR conditions the rest of the night. && .FIRE WEATHER... Strong to severe thunderstorms will be possible across Northern Wyoming late this afternoon and evening. Strong to possibly damaging winds and large hail will be the main threats. Isolated thunderstorms will also be possible late this afternoon across central portions. Otherwise, drier and warmer weather will occur over the southern half of the forecast area this afternoon. Gusty to strong winds have developed this afternoon over these areas, and will continue through much of the evening. Critical RH values will be possible over Zone 279 this afternoon. RH values in the upper teens will also occur in the surrounding zones, including zone 283. Mixing and smoke dispersal will be excellent today, due to the high winds. An approaching large scale system in the northern Rockies Thursday into Friday will bring more windy drier air, a chance of showers both north and south, but cooler temperatures to the area. A cold front should push through Thursday night. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...McDonald LONG TERM...LaVoie AVIATION...LaVoie FIRE WEATHER...LaVoie/McDonald
Hazardous weather outlook, Jun 19, 3:00 AM MDT, 15 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 300 AM MDT Wed Jun 19 2019 WYZ001>020-022>030-200900- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 300 AM MDT Wed Jun 19 2019 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Scattered afternoon and evening thunderstorms, some strong, in northern Wyoming. Elevated fire conditions possible in central and southern Wyoming this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thursday...Isolated thunderstorms over the north. Friday through Sunday...A chance of thunderstorms over most of the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. TEAM RIVERTON
In the hours before
Special weather statement, Jun 19, 5:30 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
530 PM MDT Wed Jun 19 2019
WYZ004-008-200000-
North Big Horn Basin-Bighorn Mountains West-
530 PM MDT Wed Jun 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BIG HORN COUNTY
UNTIL 600 PM MDT...
At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Basin, moving east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Basin around 535 PM MDT.
Manderson around 545 PM MDT.
Hyattville around 600 PM MDT.
Other locations impacted by this storm include Big Horn County
Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4442 10753 4417 10758 4417 10762 4427 10826
4445 10823
TIME...MOT...LOC 2330Z 277DEG 39KT 4435 10815
StraubSpecial weather statement, Jun 19, 5:31 PM MDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Riverton WY 531 PM MDT Wed Jun 19 2019 WYZ009-011-200000- Southeast Johnson County-Bighorn Mountains Southeast- 531 PM MDT Wed Jun 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL 600 PM MDT... At 531 PM MDT, Doppler radar was tracking a strong thunderstorm near Mayoworth, which is 14 miles northwest of Kaycee, moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Johnson County, including the following locations... Sussex. This includes Interstate 25 between mile markers 256 and 271. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4381 10693 4399 10686 4390 10621 4364 10631 TIME...MOT...LOC 2331Z 285DEG 37KT 4389 10680 Straub
Local storm report, Jun 19, 5:40 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
540 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL TEN SLEEP 44.03N 107.45W
06/19/2019 M0.50 INCH WASHAKIE WY TRAINED SPOTTER
PEA TO MARBLE SHOOTER SIZED HAIL.
0535 PM HAIL BASIN 44.38N 108.04W
06/19/2019 M0.50 INCH BIG HORN WY TRAINED SPOTTER
DIME SIZED HAIL.
0539 PM HAIL BASIN 44.38N 108.04W
06/19/2019 M0.88 INCH BIG HORN WY TRAINED SPOTTER
NICKEL SIZED HAIL
&&
GSLocal storm report, Jun 19, 5:51 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
551 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 3 E TEN SLEEP 44.03N 107.39W
06/19/2019 M0.50 INCH WASHAKIE WY TRAINED SPOTTER
MARBLE SIZED HAIL.
&&
GSSpecial weather statement, Jun 19, 5:59 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Riverton WY 559 PM MDT Wed Jun 19 2019 WYZ011-200030- Southeast Johnson County- 559 PM MDT Wed Jun 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL 630 PM MDT... At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Fort Reno Historical Site, which is 13 miles northeast of Kaycee, moving east at 45 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Fort Reno Historical Site around 610 PM MDT. Other locations impacted by this storm include Sussex. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4372 10652 4389 10645 4382 10602 4356 10602 TIME...MOT...LOC 2359Z 287DEG 40KT 4378 10639 Straub
Special weather statement, Jun 19, 6:19 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Riverton WY 619 PM MDT Wed Jun 19 2019 WYZ004-006-008-009-200100- North Big Horn Basin-Southeast Big Horn Basin-Bighorn Mountains Southeast-Bighorn Mountains West- 619 PM MDT Wed Jun 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JOHNSON... SOUTHEASTERN BIG HORN AND NORTHEASTERN WASHAKIE COUNTIES UNTIL 700 PM MDT... At 618 PM MDT, Doppler radar was tracking a strong thunderstorm over Hyattville, which is 14 miles north of Ten Sleep, moving east at 40 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Tensleep Canyon around 640 PM MDT. Meadowlark Lake around 645 PM MDT. Powder River Pass around 655 PM MDT. Dullknife Reservoir around 700 PM MDT. Other locations impacted by this storm include Leigh Creek Campground, Wigwam Fish Rearing Station and Lost Cabin Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4416 10769 4437 10758 4421 10682 4391 10697 TIME...MOT...LOC 0018Z 291DEG 36KT 4422 10755 Straub
The surface observations
Buffalo/Johnson County (BYG), 37 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Riverton/Lander radar (KRIW), 166 km away, was scanning. The volume nearest the touchdown began at 00:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are
The other tornadoes of June 19, 2019
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 19 | 2:21 AM CDT | EF1 | Seminole, OK | 1.0 | 50 | $100,000 | ||
| June 19 | 6:03 AM CDT | EF0 | Harrison, TX | 0.2 | 70 | |||
| June 19 | 11:45 AM CDT | EF0 | Jefferson Davis Parish, LA | 0.0 | 10 | |||
| June 19 | 6:10 PM CDT | EF0 | Montgomery, TN | 1.3 | 100 | $15,000 | ||
| June 19 | 6:24 PM CDT | EF1 | McCurtain, OK | 0.4 | 75 | $50,000 | ||
| June 19 | 6:40 PM CDT | EF0 | Christian, IL | 0.1 | 10 | |||
| June 19 | 7:22 PM CDT | EF0 | Moultrie, IL | 0.1 | 10 | |||
| June 19 | 7:22 PM CDT | EF0 | Marion, IL | 0.1 | 25 | |||
| June 19 | 7:50 PM MDT | EF0 | Converse, WY | 12.6 | 50 | |||
| June 19 | 10:47 PM CDT | EF2 | Bossier Parish, LA | 1.4 | 175 | $350,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.